Skip to main content

Robust Estimation of Inverse Probability Weights for Marginal Structural Models

Author(s): Imai, Kosuke; Ratkovic, Marc

To refer to this page use:
Abstract: © 2015, © American Statistical Association. Marginal structural models (MSMs) are becoming increasingly popular as a tool for causal inference from longitudinal data. Unlike standard regression models, MSMs can adjust for time-dependent observed confounders while avoiding the bias due to the direct adjustment for covariates affected by the treatment. Despite their theoretical appeal, a main practical difficulty of MSMs is the required estimation of inverse probability weights. Previous studies have found that MSMs can be highly sensitive to misspecification of treatment assignment model even when the number of time periods is moderate. To address this problem, we generalize the covariate balancing propensity score (CBPS) methodology of Imai and Ratkovic to longitudinal analysis settings. The CBPS estimates the inverse probability weights such that the resulting covariate balance is improved. Unlike the standard approach, the proposed methodology incorporates all covariate balancing conditions across multiple time periods. Since the number of these conditions grows exponentially as the number of time period increases, we also propose a low-rank approximation to ease the computational burden. Our simulation and empirical studies suggest that the CBPS significantly improves the empirical performance of MSMs by making the treatment assignment model more robust to misspecification. Open-source software is available for implementing the proposed methods.
Publication Date: 3-Jul-2015
Citation: Imai, K, Ratkovic, M. (2015). Robust Estimation of Inverse Probability Weights for Marginal Structural Models. Journal of the American Statistical Association, 110 (511), 1013 - 1023. doi:10.1080/01621459.2014.956872
DOI: doi:10.1080/01621459.2014.956872
ISSN: 0162-1459
EISSN: 1537-274X
Pages: 1 - 30
Type of Material: Journal Article
Journal/Proceeding Title: Journal of the American Statistical Association
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.